Alert archive / New Mexico / Special Weather Statements in 2016

Special Weather Statement, NWS Albuquerque, NM

August 25, 2016Santa Fe County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 25, 2016, 2:21 PM MDT for Santa Fe County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 2:21 PM MDT (20:21 UTC)
Expired
Aug 25, 2016, 2:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 87 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS85 KABQ 252021
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
221 PM MDT THU AUG 25 2016
 
NMZ518-252045-
SANTA FE METRO AREA-
221 PM MDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANTA FE COUNTY
UNTIL 245 PM MDT...

AT 220 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF LA CIENEGA...OR 7 MILES WEST OF SANTA FE...MOVING
SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN SANTA FE AND LA CIENEGA.
STATE HIGHWAY 599. 

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 274 AND 281.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3568 10617 3573 10609 3564 10596 3556 10608
TIME...MOT...LOC 2020Z 313DEG 5KT 3564 10607 

$$

GUYER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 25, 12:00 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 25, 12:00 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1200 PM MDT THU AUG 25 2016

.AVIATION...
18Z TAF CYCLE
A short wave trough is forecast to cross northern NM tonight.
After the usual round of monsoon thunderstorms moves eastward off
the higher terrain this aftn, some mesoscale models are
forecasting clusters and maybe a few lines of showers and
thunderstorms to shift gradually eastward across the forecast
area tonight, mainly along and north of I-40. Models are not in
very good agreement on when storms will be where, so timing in
TAFs is an educated guess for now.

44

&&

.PREV DISCUSSION...320 AM MDT THU AUG 25 2016...
.SYNOPSIS...
Daily rounds of showers and thunderstorms developing over the
higher terrain and then moving into the valleys and plains
will continue through the middle of next week. A few strong
storms could erupt over the southeast and east central plains
Thursday afternoon and evening. Locally heavy rainfall will be
possible with some of the storms as well. High temperatures
will be near to below average through next Wednesday.

&&

.DISCUSSION...
Isolated showers linger over the south central and eastern plains
at the moment as an upper trough tracks over NM. A bit of a
challenge to find the surface front, but winds at CQC have gone
light easterly. Models not as bullish with the overall strength of
the front as they were a couple of days ago, although it still
appears as if there will be upslope flow in place this afternoon to
aid convection. Interesting the consensus pops are focused on the
north and west while low level moisture tends to be drier from the
RGV westward Thursday afternoon. However, didn't make major changes
the next couple of days, but did raise highs for Thursday closer to
the latest guidance.

High pressure aloft across the southwestern U.S. with a trough along
the west coast will keep the state from drying out significantly
into the middle of next week. There may be a couple of days which
could be less active, especially next Wednesday and Thursday if the
GFS is right, but it's too far out to have much confidence, and is
dependent exactly where the high center/trough axis end up. High
temperatures will be overall near to below average, while lows will
run close to normal or a few degrees above.

&&

.FIRE WEATHER...
Not a lot of changes made to the gridded forecast. Current frontal
passage looks to be weaker than expected but still looking for
central areas to be favored this afternoon and evening in terms of
storms. Minor moisture seepages expected Friday into the weekend but
minor. Models remain a little topsy turvy for next week although gut
feeling is that the deeper Pacific trough over the west coast would
win out during the latter half of the week. This would mean a
potential Monsoon burst pattern. Confidence remains low to moderate
until the models and resolve and come to a more consensus solution
run to run.

Current cold frontal position near or just passed the I40 corridor
between Clines Corners to Tucumcari. The wind shift should briefly
bleed into the Rio Grande Valley this morning. The combination of
some slight warming and low level convergence should lead to central
areas being favored for storms today. Models also hinting at the
eastern plains getting into the wetting rain action but suspect more
southern portions versus northern areas. GFS and NAM are at odds
with the eastern plains rainfall depiction. Storm movement will
tend to be from west to east. Humidity values will remain on the
higher side although trend lower across western/central areas
compared to yesterday.

A secondary Pacific trough will slide over the northern/central
Rockies Friday/Friday night and continue a west to east steering
flow for NM storms. It appears that many of the storms will be
garden variety although some localized heavy rainers/strong storms
would be possible across the EC/SE plains.

Suspect there will be a slight uptick on rain coverage Saturday due
to a loose or weak shortwave trough found to the west of the state.
Some moisture may seep into the forecast area from the south and
east thus fueling additional storms. The wetting rain footprint
should increase slightly compared to Fri. The NAM is a bit more
bullish than the GFS for this scenario but they both are similar on
their upper level pattern.

It appears that Sundays crop of storms would tend to be a tad
drier...especially across northern areas due to some drier air
pushing in from the Great Basin. Residual higher moisture would
fuel some wetter storms across the southern tier of the forecast
area. Surface wind flow looks to be quite light...except for
downdrafts/outflows...on this day.

A broad easterly surface flow is expected to have developed by
Monday. Added moisture in the system should lead to an uptick in
wetting rain coverage Mon afternoon/evening. Both the GFS/ECMWF are
bullish for this scenario and dont have any reason not to believe
it.

It gets a little murkier the rest of next week and will largely be
dependent on the development/orientation of the Pacific trough over
the west coast and the migration of the upper high from west to east
across the area. Really like the ECMWFs deeper Pacific trough
scenario. The ECMWF has been hinting at that picture a little more
than the GFS although the latest GFS is trending that way. This
would eventually mean higher moisture transporting northward out of
Mexico. Models are at odds with the transient nature to the initial
parent trough. I suspect it will be a bit slower to move eastward
compared to what the models are showing now. Uncertainty exists for
much of next week with a low to moderate confidence factor. A
Monsoon burst pattern is not out of the realm and would fit
climatology based on the past few Sept.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 25, 4:00 AM MDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 AM MDT THU AUG 25 2016

NMZ501>540-261200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
400 AM MDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE
THIS MORNING THROUGH THE EVENING MOST LOCALES EXCEPT THE FAR
NORTHWEST. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW
STORMS...WHICH MAY LEAD TO MINOR FLOODING. ISOLATED STRONG STORMS
WILL BE POSSIBLE OVER PORTIONS OF THE EAST CENTRAL AND SOUTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH NEXT
WEDNESDAY. RAINFALL COULD BECOME HEAVY AT TIMES IN THE STRONGER
STORMS...WHICH MAY LEAD TO LOCALIZED AREAS OF MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
OR OTHER ADVERSE WEATHER THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

In the hours before

Special weather statement, Aug 25, 1:04 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
104 PM MDT THU AUG 25 2016

NMZ501-502-505-251930-
WEST CENTRAL PLATEAU-NORTHWEST PLATEAU-CHUSKA MOUNTAINS-
104 PM MDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCKINLEY COUNTY
UNTIL 130 PM MDT...

AT 104 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES NORTH OF TOHATCHI TO 5 MILES SOUTH OF
NAKAIBITO. MOVEMENT WAS EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

HEAVY RAIN WILL BE LIKELY WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
YAH-TA-HEY...TOHATCHI...NAKAIBITO...ROCK SPRINGS...
BRIMHALL NIZHONI AND TWIN LAKES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3600 10879 3600 10858 3567 10868 3565 10870
      3563 10870 3561 10871 3560 10872 3563 10892
TIME...MOT...LOC 1904Z 266DEG 6KT 3597 10872 3571 10879

GUYER
Special weather statement, Aug 25, 2:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
221 PM MDT THU AUG 25 2016

NMZ518-252045-
SANTA FE METRO AREA-
221 PM MDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANTA FE COUNTY
UNTIL 245 PM MDT...

AT 220 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF LA CIENEGA...OR 7 MILES WEST OF SANTA FE...MOVING
SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN SANTA FE AND LA CIENEGA.
STATE HIGHWAY 599.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 274 AND 281.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3568 10617 3573 10609 3564 10596 3556 10608
TIME...MOT...LOC 2020Z 313DEG 5KT 3564 10607

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:22 PM MDTSpecial Weather StatementABQ23 min
Aug 24, 6:41 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Aug 25, 1:04 PM MDTSpecial Weather StatementABQMcKinley26 min
Aug 25, 2:37 PM MDTAreal Flood AdvisoryABQSanta Fe83 min
Aug 25, 2:55 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos95 min
Aug 25, 3:14 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance2 hr
Aug 25, 4:33 PM MDTSpecial Weather StatementABQRoosevelt27 min
Aug 25, 4:44 PM MDTAreal Flood AdvisoryABQRoosevelt91 min
Aug 25, 5:03 PM MDTSpecial Weather StatementABQCurry12 min
Aug 25, 5:19 PM MDTSpecial Weather StatementABQCurry41 min
Aug 25, 5:38 PM MDTAreal Flood AdvisoryABQCurry, Quay112 min

Nearby

Special Weather Statements in New Mexico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.